Last month, I described a 28-year-old patient with a history of injection drug use who presented with pain in his left forearm. His history showed that, within the past 2 years, he'd been seen for cutaneous infections multiple times as an outpatient and in the emergency department. His records indicated that he was diagnosed with a penicillin allergy as a child when he developed a rash after receiving amoxicillin. I believed the next course of action should be to test for a penicillin allergy with an oral amoxicillin challenge.
Thank you for your excellent questions regarding this case. Great to hear the enthusiasm for testing for penicillin allergy!
One question focused on the course of action in the case of a mild or moderate IgE-mediated reaction after a single dose test with amoxicillin. Treatment for these reactions should include an antihistamine. I would reserve intravenous antihistamines for more severe cases, which also require treatment with a course of corticosteroids. However, the risk for a moderate to severe reaction to amoxicillin on retesting is quite low.
Clinicians need to exercise caution in the use of systemic corticosteroids. These drugs can be lifesaving, but even short courses of corticosteroids are associated with potentially serious adverse events. In a review of adverse events associated with short-course systemic corticosteroids among children, the rate of vomiting was 5.4%; behavioral change, 4.7%; and sleep disturbance, 4.3%. One child died after contracting herpes zoster, more than one third of children developed elevated blood pressure, and 81.1% had evidence of suppression of the hypothalamic-pituitary-adrenal axis.
Among adults, short courses of systemic corticosteroids are associated with acute increases in the risks for gastrointestinal bleeding and hypertension. Cumulative exposure to short courses of corticosteroids over time results in higher risks for obesity, type 2 diabetes, and osteoporosis.
Another question prompted by this young man's case focused on the durability of IgE reactions against penicillin. The IgE response to penicillin does indeed wane over time; 80% of patients with a previous true penicillin allergy can tolerate the antibiotic after 10 years. Thus, about 95% of patients with a remote history of penicillin allergy are tolerant of penicillin, and testing can be performed using the algorithm described.
Clinicians should avoid applying current guidelines for the evaluation of patients with penicillin allergy to other common drug allergies. The overall prevalence of sulfonamide allergy is 3%-8%, and the vast majority of these reactions follow treatment with trimethoprim-sulfamethoxazole. Sulfa allergy is even more common among persons living with HIV infection. The natural history of sulfa allergy is not as well established as penicillin allergy. Allergy testing is encouraged in these cases. Graded oral challenge testing is best reserved for patients who are unlikely to have a true sulfa allergy based on their history.
Lead image: iStock/Getty Images
Medscape Family Medicine © 2023 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Expunging 'Penicillin Allergy': Your Questions Answered - Medscape - May 17, 2023.